Heat, Burt
- When
- July 17, 12:00 PM CST to 6:00 PM CST
- Where
- Burt forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
Sunshine and warm temperatures aloft helped temperatures climb into the lower to mid 90s and south winds helped dew point temperatures reach 75 to 80 degrees over most of the region. This allowed heat index values to climb into the 105 to 110 degree range over much of the area from around 1pm to 7pm CDT on July 17th.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Sunshine and warm temperatures aloft helped temperatures climb into the lower to mid 90s and south winds helped dew point temperatures reach 75 to 80 degrees over most of the region. This allowed heat index values to climb into the 105 to 110 degree range over much of the area from around 1pm to 7pm CDT on July 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 17, 2:20 AM CST, 9 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 AM CDT SAT JUL 17 2010
.DISCUSSION...
MAIN CONCERN FOR TODAY IS HEAT. HIGHS WILL TOP OUT IN THE 90S WITH
DEWPOINTS IN THE 70S. DECENT LOW LEVEL MOISTURE IS IN PLACE AND HEAT
INDEX SHOULD REACH 100-110 DEGREES MOST AREA THIS AFTN. SO PREVIOUS
HEAT ADVISORY FOR TODAY APPEARS ON TRACK.
ATTENTION SHIFTS MORE TOWARD TSTM ACTIVITY FOR TONIGHT. CURRENT
STORMS EARLY THIS MORNING JUST WEST AND SOUTHWEST OF OUR AREA COULD
SLIP INTO ERN NE THIS MORNING BEFORE DISSIPATING. A FEW STORMS MAY
ALSO POP UP IN SOUTHWEST IOWA...SO WILL INCLUDE A SLIGHT CHANCE
THERE TOO. ATMOSPHERE WILL BECOME UNSTABLE THIS AFTN BUT THERE DOES
NOT APPEAR TO BE MUCH TO FOCUS STORMS...AND WITH WARMING 700 MB
TEMPERATURES...IT MAY BECOME CAPPED.
TONIGHT...SHORTWAVE AND FRONT WILL PUSH THROUGH. STRONGEST AND MOST
ORGANIZED ACTIVITY SHOULD STAY NORTHEAST AND EAST OF OUR AREA...BUT
SOME SEVERE STORMS POSSIBLE TONIGHT ALONG AND NEAR THE FRONT. MAIN
THREAT WILL PROBABLY BE WIND...BUT SOME HAIL POSSIBLE. SHOWERS AND
STORMS COULD LINGER ON SUNDAY...MAINLY SRN ZONES. TEMPERATURES ON
SUNDAY WILL BE COOLER...80S NORTH AND MID 80S TO LOWER 90S SOUTH.
DID NOT MAKE MANY CHANGES TO THE FORECAST FARTHER OUT. PATTERN STILL
LOOKS LIKE SOME CHANCE OF STORMS...MAINLY AT NIGHT. HIGHS SHOULD BE
MAINLY IN THE 90S TUESDAY THROUGH FRIDAY WITH LOWS IN THE 70S.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
06Z TAFS
KOFK ALREADY SEEING MVFR VSBY THIS MORNING AND ANTICIPATE KOMA/KLNK
WILL EVENTUALLY SEE SAME. ANY VSBY RESTRICTIONS THOUGH SHOULD END BY
13Z...OTHERWISE VFR CONDITIONS EXPECTED THRU THE FCST PD. POSSIBLE
TSRA DEVELOPING WITH ANTICIPATED COLD FROPA THRU ERN NEB AFT 18/00Z.
HOWEVER HAVE OPTED NOT TO INCLUDE AT THIS TIME GIVEN EVENT WILL
DEVELOP IN LATTER HALF OF PD. MAY ADD PROB GROUP THOUGH AT 12Z TAF
ISSUANCE.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
088>093.
IA...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR IAZ043-055-056-069-079-080-090-091.
&&
DISCUSSION...MILLER
AVIATION...DEEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1130 AM CDT SAT JUL 17 2010 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-180630- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1130 AM CDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR ALL OF THE AREA THIS AFTERNOON AND EARLY THIS EVENING. THE COMBINATION OF TEMPERATURES IN THE 90S AND HIGH HUMIDITY WILL PRODUCE HEAT INDEX VALUES OF 105 OR GREATER FOR MUCH OF THE AFTERNOON. SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT AS A COLD FRONT MOVES INTO THE AREA AND SOME STORMS MAY BE SEVERE. THE MAIN HAZARD WILL BE DAMAGING WINDS...BUT HAIL AND HEAVY RAIN WILL ALSO BE POSSIBLE. FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM NEAR NEBRASKA CITY TO BROWNVILLE AND RULO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA THE NEXT SEVERAL DAYS. SOME STORMS COULD BE SEVERE MONDAY AND MONDAY EVENING. DAMAGING WINDS WOULD BE THE MAIN HAZARD. FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI RIVER DOWNSTREAM OF NEBRASKA CITY TO BROWNVILLE AND RULO UNTIL AT LEAST TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN NORTHEAST NEBRASKA OR WEST CENTRAL IOWA THIS EVENING. FOBERT
The national radar mosaic for the moment the first event began.
23 heat. Local standard time, as filed.
Heat index values of 105 to 110 degrees much of the afternoon of July 17th sent at least 10 people to Omaha hospitals, most were under the age of 40 and involved in outdoor activities.
Heat index values of 105 to 110 degrees sent at least 2 people in the Lincoln area to the hospital because of heat exhaustion.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236748, 236749, 236750, 236751, 236752, 236753, 236754, 236755, 236756, 236757, 236758, 236759, 236760, 236761, 236762, 236763, 236764, 236765, 236766, 236767, 236768, 236769, 236770.